Objective: To systematically review all published case reports and the US Food and Drug Administration adverse event reporting (FDA-AER) database to examine the relationship between statins and interstitial lung disease (ILD).
Data sources: PubMed (1987 to September 2007) and the FDA-AER database (as of June 2007) were searched for reports of ILD in which a statin was listed as a causative suspect.
Review methods: Two authors (one author for Pub Med cases and one for FDA-AER cases) independently abstracted patient data. Given the paucity of information, all case reports and case series in English and French were included. All adverse event reports from the FDA-AER database in which a statin was listed as causative suspect were included.
Results: The literature search using PubMed yielded eight articles describing a total of 14 case reports of ILD in association with statin use. The FDA-AER system database contained 162 cases of reported statin-induced ILD as of June 2007. For every 10,000 reports of a statin-associated adverse event, approximately 1 to 40 reports were for ILD.
Conclusions: Statin-induced ILD is a possible newly recognized side effect of statin therapy. The mechanism of lung injury is not defined. The current review provides novel information from the FDA-AER that supports a possible, although unusual, pulmonary class effect of statins.